Alert archive / New York / Winter Weather Advisories in 2005
Winter Weather Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Dec 14, 2005, 4:00 PM EST for 16 counties in New York. It took effect at Dec 15, 2005, 5:26 AM EST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2005, 4:00 PM EST (21:00 UTC)
- In effect from
- Dec 15, 2005, 5:26 AM EST
- Expired
- Dec 16, 2005, 11:02 AM EST
- In force
- 30 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Cayuga County, NY, Chautauqua County, NY, Erie County, NY, Genesee County, NY, Jefferson County, NY, Lewis County, NY, Livingston County, NY, Monroe County, NY, Niagara County, NY, Ontario County, NY, Orleans County, NY, Oswego County, NY, Wayne County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Dec 14, 3:55 PM EST, 5 minutes earlier.
Area forecast discussion, Dec 14, 3:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
355 PM EST WED DEC 14 2005
.SYNOPSIS...
RIDGE AXIS CENTERED OVER WESTERN NY THIS AFTERNOON WITH A WEAKENING
SHORTWAVE SPREADING LIGHT SNOW INTO OH. FURTHER UPSTREAM...UPPER
LEVEL LOW WORKING ITS WAY INTO THE DAKOTAS...WHILE A STRONG PACIFIC
JETSTREAM IS PUSHING A SHORTWAVE OVER TX INTO THE LOWER MS VALLEY.
THE LATTER TWO WILL IMPACT OUR WEATHER BEGINNING THURSDAY AFTERNOON
INTO THE WEEKEND.
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
.TONIGHT...HAVE BEEN WATCHING PRECIP MOVING INTO OH THROUGHOUT THE
DAY...BUT AS THIS SHORTWAVE MOVES INTO THE RIDGE OVERHEAD IT
CONTINUES TO WEAKEN...CLEARLY SEEN WITH THE WARMING CLOUD TOPS IN
THE IR IMAGERY. AT THIS TIME DO NOT EXPECT ANY MEASURABLE
PRECIPITATION...BUT WILL ADD A FEW FLURRIES INTO THE FORECAST.
OTHERWISE CLOUD COVER SHOULD KEEP TEMPERATURES FROM
PLUMMETING...TEMPS SHOULD BE ABOUT 10 DEGREES WARMER THAN THE
PREVIOUS COLD NIGHTS.
.THURSDAY...THE BIG PLAYER WILL BE THE STORM CURRENTLY DEVELOPING
OVER TX WITH AN INVERTED SURFACE TROUGH MERGING WITH THE DAKOTAS LOW
AS THE SYSTEM MOVES TOWARD THE ATLANTIC. MOST OF THE ACTIVITY WILL
START IN THE AFTERNOON...OR LATER. MODELS CONTINUE TO SLOW PRECIP
DOWN...AND A QUICK GLANCE AT THE 18Z NAM CONTINUES THIS TREND. A
WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR MOST OF WESTERN NY
BEGINNING 3PM IN THE AFTERNOON EXCEPT FOR LEWIS AND JEFFERSON
COUNTIES. IN ORDER TO KEEP IT SIMPLE...DID NOT OPT FOR A LATER
START TIME FOR KROC AREAS EAST. THE 3PM START TIME MAY BE A BIT
EARLY IF MODELS CONTINUE TO SLOW THINGS DOWN. GFS CONTINUES TO BE
COLDER THAN NAM...BUT SREF PLUMES ALL SHOW A DECENT SPREAD OF
PRECIPITATION TYPES INTO THE EVENING. LOOKS LIKE A MESSY MIX OF
PRECIPITATION.
.THURSDAY NIGHT...THE TWO COUNTIES NOT IN THE ADVISORY...JEFFERSON
AND LEWIS...WILL HAVE A WINTER STORM WATCH FOR THIS PERIOD INTO
FRIDAY. HAVE OPTED TO SEPARATE THESE COUNTIES FROM THE REST TO
EMPHASIZE A LATER START TIME AND LESS OF A MIXED BAG OF
PRECIPITATION...AND MORE SNOW ACCUMULATION LASTING THROUGH FRIDAY.
THE REST OF WESTERN NY IS EXPECTED TO CONTINUE TO SEE MIXED
PRECIPITATION TURN TO ALL SNOW OVERNIGHT. STRONG LOW LEVEL JET
THURSDAY NIGHT COUPLED WITH GOOD JET DYNAMICS ALOFT WILL PROVIDE
AMPLE LIFT. IF GFS IS RIGHT...LESS OF A MIX WILL OCCUR AND WESTERN
NY COULD SEE WIDESPREAD SNOW ACCUMULATIONS OF 6-10 INCHES. PREVIOUS
FORECAST SHIFTS HAVE LEANED TOWARD THE NAM...AND WILL CONTINUE TO DO
THAT BUT WILL KEEP SNOW ACCUMULATIONS GENERALLY IN THE 3-5 INCH
RANGE FOR THIS PERIOD...HIGHER OF COURSE IN THE WATCH AREA.
.FRIDAY THROUGH SATURDAY...THINGS BEGIN TO WIND DOWN IN THE SYNOPTIC
SCALE AND LAKE EFFECT TAKES OVER DURING FRIDAY AFTERNOON. THIS
COULD BE A NICE EVENT FOR THE KBUF AREA...LASTING THROUGH SATURDAY.
12Z NAM FOCUSED A BAND SOUTH OF KBUF...BUT NEW 18Z NAM NOW HAS BAND
OVERHEAD. WILL HAVE TO WAIT A FEW MORE RUNS BEFORE WE CAN ATTEMPT
TO PIN DOWN EVENTUAL SWATH OF LAKE EFFECT SNOW OFF OF LAKE ERIE.
&&
.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
THE GFS AND HPC GUIDANCE SHOW AIR COLD ENOUGH FOR LAKE EFFECT SNOW
AND WINDS LINED UP FROM SATURDAY THROUGH TUESDAY. THE WEST
NORTHWEST FLOW WILL FAVOR THE USUAL SNOW BELTS, BUT WITH UNCERTAINTY
IN PRECISE WIND DIRECTIONS AND TIMING OF UPPER SHORT WAVES, WE HAVE
KEPT POPS TO 40%. HPC GUIDANCE SHOWS A WEAK LOW IN THE AREA
WEDNESDAY, WHILE THE GFS HAS COLD FRONT MOVING IN DURING THE
EVENING, BUT IT MATTERS NOT WHICH YOU BELIEVE, THE RESULT IS STILL
COLD WITH A CHANCE OF SNOW SHOWERS...A CLIMATOLOGICAL FORECAST FOR
JANUARY.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVERNIGHT AND THURSDAY MORNING AS CLOUDS
SLOWLY LOWER AHEAD OF THE IMPENDING STORM. CEILINGS WILL LOWER TO
MVFR WITH AREAS OF IFR THURSDAY AFTERNOON. SEVERE CLEAR ICING IS A
POSSIBILITY AS A MIX OF FREEZING RAIN, SLEET AND SNOW SPREAD FROM
THE SOUTHWEST THURSDAY AFTERNOON.
&&
.MARINE...
EAST TO SOUTHEAST WINDS WILL PERSIST THROUGH THURSDAY BUT WILL
REMAIN BELOW ANY ADVISORY OR WARNING CRITERIA.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NYZ001>006-010>014-019>021-085 WINTER WEATHER ADVISORY
THURSDAY AFTERNOON TO FRIDAY NOON.
NYZ007-008 WINTER STORM WATCH THURSDAY NIGHT AND FRIDAY.
MARINE...NONE.
&&
SYNOPSIS/SHORT TERM...ZAFF
LONG TERM/AVIATION/MARINE...APBHazardous weather outlook, Dec 14, 4:04 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 404 AM EST WED DEC 14 2005 NYZ001>008-010>014-019>021-085-150915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 404 AM EST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW PRESSURE OVER THE UPPER GREAT LAKES...COMBINED WITH LOW PRESSURE MOVING UP THE ATLANTIC COAST...WILL SPREAD SNOW ACROSS WESTERN AND CENTRAL NEW YORK THURSDAY AFTERNOON INTO FRIDAY. THERE IS A POTENTIAL FOR SIGNIFICANT ACCUMULATIONS AND TRAVEL DISRUPTIONS. THERE MAY BE A PERIOD OF FREEZING RAIN PRODUCING A COATING OF ICE DURING THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-150915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 404 AM EST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW PRESSURE OVER THE UPPER GREAT LAKES...COMBINED WITH LOW PRESSURE MOVING UP THE ATLANTIC COAST...WILL SPREAD SNOW ACROSS WESTERN AND CENTRAL NEW YORK THURSDAY AFTERNOON INTO FRIDAY. THERE IS A POTENTIAL FOR SIGNIFICANT ACCUMULATIONS AND TRAVEL DISRUPTIONS. THERE MAY BE A PERIOD OF FREEZING RAIN PRODUCING A COATING OF ICE DURING THURSDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF SFM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 4:00 PM EST | Winter Storm Watch | BUF | Jefferson, Lewis | 13 hr |
Nearby
Winter Weather Advisories in New York, 2005Every winter weather advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.